Ohio, 2003Winter Storm in Ohio, January 29, 2003
January 29, 2003 · NWS ILN · 5 events in 5 counties and zones
5 winter storm, as filed by the National Weather Service.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jan 28, 9:35 PM EST, 4 hours 10 minutes earlier.
Area forecast discussion, Jan 28, 9:35 PM EST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
935 PM EST TUE JAN 28 2003
OCCASIONAL PRECIPITATION HAS BEEN MOVING ACROSS THE NORTHERN PART OF
THE FORECAST AREA THIS EVENING. THIS HAS BEEN A WINTRY MIX ALTHOUGH
IT APPEARS THAT EAST-WEST BAND INTO WEST CENTRAL OHIO MAY BE ALL
SNOW. FOR THE MOST PART TEMPERATURES HAVE BEEN STEADY OR EVEN
CONTINUE TO RISE EVER SO SLIGHTLY. THE SOUTHERN HALF OF THE FORECAST
AREA HAS BEEN PRECIPITATION FREE THUS FAR AND WARM ENOUGH TO BE ALL
RAIN AT THIS TIME BASED ON THE EVENING SOUNDING.
LOOKS LIKE BANDING PRECIPITATION WILL CONTINUE TO SPREAD INTO THE
NORTHERN PART OF THE FORECAST AREA OVERNIGHT. BUT EXPECT THIS TO
DIMINISH TOWARDS MORNING AS BETTER FORCING DEVELOPS FURTHER SOUTH
WITH WAVE DEVELOPING ALONG THE FRONT. THIS SHOULD HELP SPREAD
PRECIPITATION INTO SOUTHERN ZONES LATE TONIGHT. WILL CONTINUE WITH
LIKELY PROBABILITIES IN THE SOUTH AND CATEGORICAL IN THE NORTH.
FORECAST PROFILE FROM THE 18Z ETA VERIFIED PRETTY WELL WITH THE
EVENING SOUNDING. THIS GIVES A LITTLE MORE CONFIDENCE IN BASING
PRECIPITATION TYPE ON THE SOUNDINGS FROM THAT MODEL RUN. SO LOOKS
LIKE THE MIX IN THE NORTH SHOULD CHANGE OVER TO ALL SNOW IN THE
07-10Z TIME FRAME. EXPECT RAIN CHANGING TO SNOW VERY LATE FROM
HAMILTON TO CHILLICOTHE. AND SOUTH OF THERE LOOKS LIKE TEMPERATURES
WILL REMAIN WARM ENOUGH FOR ALL RAIN THROUGH DAYBREAK.
WILL CONTINUE WITH ADVISORIES IN THEIR CURRENT CONFIGURATION. MAY
LOWER SNOW ACCUMULATIONS SLIGHTLY BUT WITH THE MIXED PRECIPITATION
EARLY WILL BE ABLE TO KEEP ADVISORY GOING. WILL ALSO MAKE SOME MINOR
ADJUSTMENTS TO TEMPERATURES AND WINDS.
.ILN...
IN...WINTER WEATHER ADVISORY TONIGHT FOR ZONES INZ050...INZ058>059...
OHZ026...OHZ034>035...OHZ043>046...OHZ056...OHZ042...OHZ051>055...OHZ
060>065...OHZ074.
Hazardous weather outlook, Jan 28, 5:30 AM EST, 20 hours 15 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-281230-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
530 AM EST TUE JAN 28 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.
.DAY ONE...AREAS OF SNOW WILL DEVELOP LATER THIS AFTERNOON AS A COLD
FRONT APPROACHES FROM THE NORTHWEST. THE SNOW WILL INCREASE IN
INTENSITY TONIGHT AS THE COLD FRONT PASSES THROUGH THE REGION.
WARMER AIR ABOVE THE SURFACE WILL RESULT IN THE SNOW MIXING WITH
SLEET...MAINLY ALONG AND TO THE NORTH OF INTERSTATE 70. WINTER
STORM WARNINGS AND ADVISORIES HAVE BEEN ISSUED FOR LOCATIONS ALONG
AND NORTH OF INTERSTATE 70. PLEASE SEE PRODUCT CLEWSWILN FOR MORE
DETAILS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
Winter Storm, Mercer
- When
- January 29, 1:45 AM EST to 5:00 AM EST
- Where
- Mercer forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.540, -84.629 (the zone’s center; the record gives no point)
A cold front tracking east across the region during the early morning, producing brief periods of heavy snow. The heaviest snow fell across west central Ohio, where four to six inches occurred.
Winter Storm, Hardin
- When
- January 29, 4:30 AM EST to 9:30 AM EST
- Where
- Hardin forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.662, -83.659 (the zone’s center; the record gives no point)
A cold front tracking east across the region during the early morning, producing brief periods of heavy snow. The heaviest snow fell across west central Ohio, where four to six inches occurred.
Winter Storm, Shelby
- When
- January 29, 5:00 AM EST to 10:00 AM EST
- Where
- Shelby forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.332, -84.205 (the zone’s center; the record gives no point)
A cold front tracking east across the region during the early morning, producing brief periods of heavy snow. The heaviest snow fell across west central Ohio, where four to six inches occurred.
Winter Storm, Logan
- When
- January 29, 5:15 AM EST to 10:30 AM EST
- Where
- Logan forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.388, -83.766 (the zone’s center; the record gives no point)
A cold front tracking east across the region during the early morning, producing brief periods of heavy snow. The heaviest snow fell across west central Ohio, where four to six inches occurred.
Winter Storm, Union
- When
- January 29, 10:00 AM EST to 1:00 PM EST
- Where
- Union forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.299, -83.372 (the zone’s center; the record gives no point)
A cold front tracking east across the region during the early morning, producing brief periods of heavy snow. The heaviest snow fell across west central Ohio, where four to six inches occurred.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in New Jersey, January 29, 200318 events
- Heavy Rain in Oregon, January 29 to 31, 200314 events
- Winter Weather in Pennsylvania, January 29, 20036 events
- Heavy Rain in Washington, January 29 to 31, 20036 events
- Winter Weather in Maryland, January 29, 20035 events
- Winter Weather in Delaware, January 29, 20034 events
- High Wind in Montana, January 29, 20032 events
- Heavy Snow in Idaho, January 29 to 30, 20031 event
- Dense Fog in Utah, January 29 to 30, 20031 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5340763, 5340852, 5340854, 5340853, 5340855.